Delirium in hospitalized patients may be preventable
■ A column about treating a growing demographic
Mrs. Smith is 84 years old and was hospitalized with pneumonia after developing a dry cough and shortness of breath. The following day, her oxygenation is better, she is afebrile and is tolerating antibiotics well. However, when you see her, you are surprised that she does not know who you are and repeatedly wants to get out of bed to urinate, even after it is explained to her several times that she has a catheter in her bladder and there is no need to go to the bathroom. Her family is extremely concerned and demands an explanation.
Mrs. Smith lives alone in her home of 50 years. She has been very independent, taking care of her own needs. Her children help her with the bills, buy her groceries and visit two to three times a week. Mrs. Smith's medical history includes moderate osteoarthritis, mild hypertension and borderline diabetes, which is well controlled with diet. Her medications include hydrochlorothiazide, 25 mg taken once daily, and acetaminophen, 500 mg taken three times daily for joint pain.
During her hospital stay, Mrs. Smith became one of the many older adults who develop delirium. Delirium occurs in 25% to 60% of older patients and is associated with increased risk of morbidity and mortality, longer hospital stays accompanied by higher medical costs, and increased nursing home admissions. According to the Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision, delirium is a disturbance of consciousness with reduced ability to focus, sustain or shift attention, a fluctuating change in cognition caused by a general medical condition. It is a medical emergency and must be diagnosed and treated. Risk factors include underlying cognitive impairment, advanced age, sleep deprivation, immobility, pain, sensory impairment, dehydration, multiple medications and multiple coexisting conditions.
Delirium is different from the long-term confusion seen with Alzheimer's disease or other forms of dementia.
Although it is often preventable and it is treatable, delirium is frequently unrecognized. Work-up of delirious patients should include a thorough review of prescription and over-the-counter medications, evaluations for infections and other medical reasons. Among its possible causes are urinary tract or respiratory infections; metabolic disorders, such as electrolyte imbalance, hyper- or hypoglycemia or hypoxia; neurologic events, including seizures, strokes and subdural hematomas; constipation; and sleep deprivation. Alcohol and benzodiazepine withdrawal are frequent culprits.
To diagnose the condition, clinical staff may use the Confusion Assessment Method, or CAM. This diagnostic algorithm is based on the following four features of delirium: acute onset and fluctuating course; inattention; disorganized or incoherent thinking; and altered state of consciousness -- in which the patient is either hyperalert (and experiencing hyperactive delirium) or lethargic (and experiencing hypoactive delirium). A diagnosis requires the presence of the first and second features and either the third or fourth feature.
Although almost any medical condition for which a patient is hospitalized can trigger delirium, some situations and conditions especially bear watching. Restraint, generally to prevent falls, is a well-known cause, as is sleep deprivation and the use of catheters. Sometimes the condition can arise immediately in the emergency department or in intensive care units, and other times it comes on after a few days of poor sleep, perhaps resulting from the need to have vital signs checked during the night or because of a shouting patient in the next bed. All of those factors should be minimized as much as possible.
Pain is a special category, since pain itself can promote delirium, as can the medications prescribed to relieve it. Careful attention should be paid to dosing, and the use of medications known to promote delirium should be avoided.
Among the drugs to be used with caution are narcotics, especially: meperidine; anticholinergics, such as diphenhydramine; sedative-hypnotics, such as the benzodiazepines and barbiturates; tricyclic antidepressants, such as amitriptiline and imipramine; prednisone; and H2 blockers, such as cimetidine and ranitidine. Consulting the Beers criteria for potentially inappropriate medications may be helpful.
The best overall approach is to prevent delirium. Identification and removal of the underlying causes, aggressive management of risk factors and special nursing care have proven to be effective. Since it is such a common condition, physicians should, if a hospitalization is scheduled, explain to the patient and his or her family that delirium could occur and enlist their help in avoiding it or at least detecting it early.
Family and friends can be urged to spend time by the patient's bedside, reminding the patient that he or she is in the hospital and explaining why. Just seeing a familiar face is helpful in keeping a patient grounded in reality. Frequent communication and reorientation are very important. Photos from home can be placed beside the patient's bed as well as a clock and calendar to keep them aware of the time and day -- distinctions that can blur in hospitals.
Family and friends also can make sure that the patient has his or her glasses and hearing aids with fresh batteries. Difficulty seeing or hearing can promote isolation and confusion. The patient should have fresh water available and be encouraged to take frequent drinks.
Sharon Inouye, MD, MPH, and colleagues from Yale University School of Medicine in Connecticut, developed the Hospital Elder Life Program to prevent delirium in older patients. Dr. Inouye is now the director of the Aging Brain Center at Hebrew SeniorLife in Boston.
HELP focuses on keeping hospitalized older people oriented to their surroundings; meeting their needs for nutrition, fluids and sleep; and keeping them mobile within the limits of their physical condition.
Delirium can come on suddenly and be difficult to recognize. Patients can be agitated or lethargic, or a combination of the two. Delirious but quiet patients may be more difficult for physicians and nurses to recognize, so family and friends can prove helpful at providing an early alert regarding changes in behavior or personality. Delirium may persist for a long time, with symptoms in many patients lasting months or years.
When symptoms of delirium threaten the patient's safety or the safety of others, or interfere with medical treatment, pharmacological approaches should be used. Short-term, low-dose haloperidol or atypical antipsychotics may be helpful. Patients should be reevaluated frequently and observed for the development of extrapyramidal symptoms or QT prolongation.
Delirium is a highly distressing experience, associated with significant suffering. It is very important to recognize and treat it.
Hypoactive delirium is as distressing as hyperactive delirium for the patient, caregivers and staff. Non-pharmacological approaches for preventing and managing the symptoms of delirium should be instituted in every older hospitalized patient.